Strong Wind, Ballard
- When
- January 22, 2:00 PM CST to 11:30 PM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong south to southwest winds gusted to between 40 and 45 mph in the afternoon and evening hours. A deep surface low pressure center moved east-northeast from the Kansas City area to northern Illinois.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong south to southwest winds gusted to between 40 and 45 mph in the afternoon and evening hours. A deep surface low pressure center moved east-northeast from the Kansas City area to northern Illinois. The strong winds occurred along and behind a surface occluded front that arced southeast from the low. The presence of a mid-level dry slot allowed sufficient solar warming for the stronger winds to mix down to the surface in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 5:51 AM CST, 8 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 551 AM CST Mon Jan 22 2018 .UPDATE... Issued at 551 AM CST Mon Jan 22 2018 Updated Aviation Discussion for 12Z TAFs. && .SHORT TERM...(Today through Wednesday night) Issued at 251 AM CST Mon Jan 22 2018 A band of heavy showers with some embedded thunderstorms has entered our western-most counties as of 2 AM. Some bowing segments within the line are currently noted, so can't rule out a strong storm in our far west counties, capable of transferring some of the strong winds aloft to the surface (LLJ starting to ramp up with winds of 55-60+ kts expected at 850mb). Any surface instability resides down in Arkansas, where some stronger convection is currently noted within this band moving eastward. Overall what little elevated instability there is wanes heading into the morning hours. The timing of this convection through the area continues on track, with clearing from west to east from 12z to 18z. A nice dry slot moves in during the late morning and afternoon hours, with breezy conditions and warm temperatures. Nudged highs up a bit closer to MOS guidance, given that we no longer have any snow cover and we will have good mixing during the day. Upper low currently over Kansas will push east into the Great Lakes region by Tuesday morning. Guidance continues to indicate a secondary band of convection developing closer to the upper low later this afternoon, but it should largely stay to our north. May see some wrap around showers on the backside of the low spread into our far northern counties during the evening/overnight hours. Otherwise dry conditions for much of the area after this initial band of convection moves through this morning. Should still have a decent pressure gradient on Tuesday to result in a healthy wind, although winds won't be near as strong as today. Also expecting a good amount of cloud cover on the backside of the system. Temperatures will be quite a bit cooler, back closer to normal for this time of year in the 40s during the day on Tuesday and Wednesday. .LONG TERM...(Thursday through Sunday) Issued at 251 AM CST Mon Jan 22 2018 Thursday into Thursday night continues to look dry with unseasonably warm temperatures as south winds ahead of our next weather system pump warm air north. GFS and ECMWF remain in decent general agreement on the approach and passage of a cold front Friday night into Saturday, though GFS is now about 6 hours faster than the ECMWF. GFS brings the front into western potions of the PAH forecast area by 12z Saturday, and the ECMWF holds off until closer to 18z. The latest ECMWF run is very similar to its 00z run yesterday, and prefer to lean toward its timing due to the consistency. The overall solution indicates showers will spread across the PAH forecast area Friday night, with numerous and more substantial showers expected late Friday night and through the day Saturday, tapering off from west to east Saturday night. Looking at several instability parameters, do not see a reason to include thunder at this time. High pressure will build in behind the front for Sunday, leading to dry conditions. Cooler air will filter into our region, and we should see near seasonal temperatures. && .AVIATION... Issued at 551 AM CST Mon Jan 22 2018 Band of showers and embedded thunderstorms continues to move east across the area, with gusty winds extending out ahead of it. Some IFR/MVFR vsby reductions noted with this convection as well. This activity will continue to end from west to east through late morning. Some MVFR cigs are expected for a short while behind the main band of showers. Main concern through the day will be gusty south/southwest winds of 25-30kts, possibly higher. Some decrease in speed expected this evening/overnight, but still remaining quite gusty. Mid cloud deck creeps back in this evening, with guidance suggesting lowering to low VFR or high end MVFR towards end of period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...SP SHORT TERM...SP LONG TERM...SP AVIATION...SP
Hazardous Weather Outlook National Weather Service Paducah KY 342 AM CST Mon Jan 22 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 342 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a small chance of thunderstorms across much of the area this morning. Locally heavy rainfall is the main hazard. Gusty winds of 30 to 35 mph can also be expected today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732783, 732784, 732785, 732786, 732787, 732788, 732789, 732790, 732791, 732792, 732793, 732794, 732795, 732796, 732797, 732798, 732799, 732800, 732801, 732802, 732803, 732804.